Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 93, NWS Springfield, MO

September 23, 2024Dent County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 2024, 6:11 AM CDT for Dent County, Texas County, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2024, 6:11 AM CDT (11:11 UTC)
Expired
Sep 23, 2024, 10:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:38 AM CDTRAIN 3.8Licking, MORainfall total from Licking from overnight rains.
Sep 23, 8:00 AM CDTRAIN 2.421 Ene Montauk, MO24 hour rainfall total at CO-OP Observer station MNTM7 Montauk State Park.
Sep 23, 8:00 AM CDTRAIN 3.684 E Salem, MO24 hour rainfall total.
Sep 23, 8:11 AM CDTRAIN 3.75Salem, MORainfall total overnight.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS53 KSGF 231111
FFWSGF
MOC065-215-231500-
/O.NEW.KSGF.FF.W.0093.240923T1111Z-240923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
611 AM CDT Mon Sep 23 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Western Dent County in south central Missouri...
  Northeastern Texas County in south central Missouri...

* Until 1000 AM CDT.

* At 611 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Salem, Licking, Montauk, Darien, Jadwin, Prescott, Gladden, 
  Hazelton, Turtle, Montauk State Park and Ozark National Scenic 
  Riverways.

This includes the following low water crossings...
  Boone Creek at Boone Creek Road, Big Piney River at Highway BB, 
  Dry Fork Creek at County Road 2430, Mullin Branch at County Road 
  2330 and Gladden Creek at County Road 624.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3754 9214 3759 9181 3760 9178 3773 9146
      3750 9140 3743 9176 3738 9204 3753 9213

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
939 
WGUS73 KSGF 231456
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
956 AM CDT Mon Sep 23 2024

MOC065-215-231506-
/O.EXP.KSGF.FF.W.0093.000000T0000Z-240923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Texas MO-
956 AM CDT Mon Sep 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING FOR 
WESTERN DENT AND NORTHEASTERN TEXAS COUNTIES...

The heavy rain is ending. Please continue to heed remaining road 
closures.

&&

LAT...LON 3754 9214 3759 9181 3760 9178 3773 9146
      3750 9140 3743 9176 3738 9204 3753 9213

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:46 AM CDT, 2 hours 25 minutes earlier. Its key messages:

  • Marginal (1 of 5) Risk for severe thunderstorms today in across the eastern Ozarks. Main hazards will be damaging wind gusts up to 60 mph, small hail with isolated instances up to a quarter inch, and brief heavy downpours.
  • Multiple rounds of widespread showers and thunderstorms are expected through tonight (60-85% chance). Most locations will see an additional 0.25 to 1.5 inches of rainfall through tonight, with localized amounts up to 3 to 5 inches.
  • Much cooler temperatures will occur this week with highs in the 70s.
  • Rainfall chances (50-70%) continue to increase for late in the week as confidence increases on track of the next system. There is the potential for widespread and prolonged rainfall with this system.
Area forecast discussion, Sep 23, 3:46 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
346 AM CDT Mon Sep 23 2024

.KEY MESSAGES...

- Marginal (1 of 5) Risk for severe thunderstorms today in
  across the eastern Ozarks. Main hazards will be damaging wind
  gusts up to 60 mph, small hail with isolated instances up to
  a quarter inch, and brief heavy downpours.

- Multiple rounds of widespread showers and thunderstorms are
  expected through tonight (60-85% chance). Most locations will
  see an additional 0.25 to 1.5 inches of rainfall through
  tonight, with localized amounts up to 3 to 5 inches.

- Much cooler temperatures will occur this week with highs in
  the 70s.

- Rainfall chances (50-70%) continue to increase for late in the
  week as confidence increases on track of the next system.
  There is the potential for widespread and prolonged rainfall
  with this system.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 345 AM CDT Mon Sep 23 2024

Current water vapor imagery depicts the positively-tilted
shortwave trough still situated over the central Plains. Height
falls and associated positive vorticity advection over the last
few hours have provided enough ascent for scattered showers and
thunderstorms to develop across the area. These are expected to
increase in coverage through the morning as the trough
progresses eastward.

Noted on SPC Mesoanalysis, a 60-80 kt upper-level jet over
KS/MO is synoptically forcing weak surface cyclogenesis in NW AR
along a cold front currently analyzed from Michigan, down into
SE MO, and through NW AR, SE OK, and central TX. This will
create a high temperature gradient across our CWA. Highs will be
in the mid-60s NW of I-44 and in the mid-70s SE of I-44. This
front and surface low and their exact positions during the day
will be the focus for additional thunderstorm development this
afternoon, some potentially being strong to severe.

Marginal (1 of 5) Risk for severe thunderstorms today:

As noted in our 00Z observed sounding, deep cloud cover is
keeping environmental lapse rates rather meager in the 5.5-6.5
C/km range. The clouds are not expected to go anywhere today,
which will continue to keep shallow lapse rates across the
region. However, surface low cyclogenesis along the AR/MO border
will reorient the cold front to more SSW-NNE, and should
provide just enough moisture advection ahead of that front to
generate 500-1500 J/kg of MLCAPE characterized by skinny
instability profiles. As heights fall with the approaching
shortwave, thunderstorm development should occur along the front
in an area bounded by east of Hwy 65 and south of I-44. This
could occur as early as 12 PM today. Ahead of the shortwave, 0-6
km shear will increase to 25-35 kts, characterized by
unidirectional hodographs. With this overlapping the marginal
instability, some of these thunderstorms this afternoon in the
eastern Ozarks could become severe (5% chance). Wind gusts up to
60 mph and hail up to the size of quarters will be the main
hazards.

Coverage of these storms will be determined by the degree of
instability. If enough cloud breaks occur in areas across the
eastern Ozarks (increasing low-level lapse rates), and colder
air in the mid-levels advects in with the height falls
(increasing mid-level lapse rates), it seems plausible that
higher coverage of robust updrafts could develop across the
eastern Ozarks. Interacting with the higher range of bulk shear
(30-35 kts), some multicells could cluster into lines,
otherwise, downbursts would be the main wind threats. These
storms would all still have wind gusts up to 60 mph and hail up
to the size of quarters as the main threats.

0.25 to 1.5 inches of additional rainfall through tonight:

A northern-stream shortwave trough digging into the Northern
Plains will modestly amplify the shortwave across our region and
prompt it to slowly progress eastward. With a large zone of
increasing synoptic-scale ascent spread across our area, several
rounds of showers and thunderstorms are expected to continue to
develop and move through our area (60-85% chance). Since the
shortwave will slowly progress eastward, some areas, especially
in the eastern Ozarks, could see multiple thunderstorms. As
such, many areas will see an additional 0.25-1.5" with HREF
LPMMs highlighting some localized areas receiving up to 3-5".
This will introduce a minor and localized flooding threat across
the eastern Ozarks where there's a better chance of multiple
thunderstorms moving over the same area and there are less dry
conditions.

Lingering rain chances into Tuesday:

The front will finally kick through the rest of the region
Monday night and lows will drop into the upper 50s and lower 60s.
With the surface low lifting through east MO and into Illinois,
backside light showers could impact areas toward central MO
(20-40% chance).

Additionally, the aforementioned northern-stream shortwave will
dig into the central Plains through Tuesday. A strong N-S
oriented 100-120 kt upper-level jet will drop through NE and KS.
Left-entrance region synoptic ascent will overspread a small
corridor of weak elevated instability associated with the cold-
core system. This could bring some elevated showers and
thunderstorms into the MO/KS border vicinity Tuesday afternoon
and evening (15-20% chance).

Then, lows Tuesday night will be slightly cooler in the lower to
middle 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 345 AM CDT Mon Sep 23 2024

Much cooler temperatures this week with highs in the 60s and 70s:

The deep shortwave will settle over the eastern CONUS through
mid-week, bringing high pressure in behind the cold front. This
will bring cooler temperatures with highs in the lower to middle
70s Wednesday and Thursday. Ensemble cluster analysis shows
members starting to come into good agreement with the shortwave
cutting off from the main flow aloft, and sitting somewhere
over the southern/central CONUS. The cold core of the upper-
level low would decrease highs into the upper 60s and lower 70s
Friday through Sunday. However, if the cut-off low does not
develop, or stays out of our region, highs could be closer to
the middle 70s. Lows during this whole time period will
consistently be in the 50s.

Rainfall chances (50-70%) continue to increase for late week:

As previously mentioned, models are coming into better agreement
on the scenario discussed in the last two forecast packages
about an upper-level cut-off low squatting somewhere around our
region late this week. Ensemble cluster analysis reveals that
85% of members are now favoring this scenario since the GEFS has
caught onto it (though exact location and intensity of the
upper-level low is still uncertain). Additionally, GFS/ECMWF/CMC
ensemble spaghetti plots of Invest-97L in the Gulf all have the
mean track wrapping into the upper-level low, which would
provide a boost in deep moisture. This scenario could produce
widespread and prolonged rainfall somewhere in the east/central
CONUS late this week, including potentially our CWA (50-70%
chances Thursday through Sunday). The Extreme Forecast Index is
already hitting on our CWA this far out with a value of 0.59 and
1-2 shifts of the statistical tail for QPF, signaling a
potential abnormal precipitation event. Adding confidence, the
WPC has a Slight (2 of 5) Risk for excessive rainfall in our SE
counties for Day 5 (Friday). NBM mean 72-hour precipitation
ending Saturday night has amounts in the 2-5" range.

Everything mentioned above is adding confidence to this
scenario. That being said, any small shift in track and/or
intensity will change rainfall chances and amounts across our
region. For example, a more northward and/or eastward shift
could leave us with less than half an inch of rain (~25th NBM
percentile). Whereas a more westward and/or southward shift
could bring more than 5 inches to portions of the region (~75th
NBM percentile). Trends will continue to be monitored in the
coming days, but consider this a heads-up for a potentially
widespread and prolonged rainfall event late this week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1245 AM CDT Mon Sep 23 2024

Medium-high confidence that conditions will oscillate between
MVFR and IFR throughout the TAF period at all TAF sites as there
is a 60-80% chance of ceilings staying below 1 kft through the
period. There is a slight chance (20-30%) that TAF sites fall
into LIFR at times, especially during periods of precipitation.
Indeed, BBG is currently oscillating between IFR and LIFR.

Additionally, there is a 60-80% chance that showers and/or
thunderstorms will impact the TAF sites at some point during
the period. Confidence on timing is still low, but expect at
least two rounds of storms to move through the vicinities of the
TAF sites. The first round will be between 10-15Z and the
second round later this afternoon in the 18-03Z timeframe.
Generally, showers and thunderstorms will be in southwest
Missouri the whole TAF period, but those marked in the TAFs are
the higher confidence timeframes for higher coverage around the
sites.

Otherwise, winds will remain relatively calm at 3-8 kts out of
the north.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
Hazardous weather outlook, Sep 23, 4:55 AM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
455 AM CDT Mon Sep 23 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
455 AM CDT Mon Sep 23 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered to widespread showers and thunderstorms are ongoing
across southwest Missouri. Lightning and brief heavy downpours
will be the main hazards with any storm this morning.

Rain chances then continue this afternoon and tonight with
lightning and brief heavy downpours being the main hazard with any
storm. There is, however, a Marginal (1 of 5) Risk for the
eastern Ozarks this afternoon and evening with wind gusts up to 60
mph and hail up to the size of quarters being possible.

There is also a minor flooding threat in the eastern Ozarks where
rainfall totals could reach 1 to 2 inches with localized areas
receiving amounts up to 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain and thunderstorm chances increase again late this week
with there being a 50 to 70 percent chance Thursday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Special weather statement, Sep 23, 3:07 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
307 AM CDT Mon Sep 23 2024

MOZ090-091-230845-
Greene MO-Webster MO-
307 AM CDT Mon Sep 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEBSTER AND EAST
CENTRAL GREENE COUNTIES THROUGH 345 AM CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm over
Strafford, moving east at 15 mph.

HAZARD...Wind gusts up 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marshfield, Strafford, and Northview.

This includes Interstate 44 between mile markers 87 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 9312 3730 9314 3739 9288 3719 9279
TIME...MOT...LOC 0805Z 255DEG 12KT 3724 9309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:41 PM CDTSpecial Weather StatementSGFOregon34 min
Sep 23, 3:07 AM CDTSpecial Weather StatementSGFWebster38 min
Sep 23, 4:45 AM CDTAreal Flood AdvisorySGFDent, Texas, Webster, Wright4 hr
Sep 23, 5:00 PM CDTAreal Flood AdvisorySGFDent, Phelps, Texas6 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.